South Carolina, 2006

Hail in South Carolina, May 26, 2006

May 26, 2006 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 26, 9:30 AM EST, 5 hours 17 minutes earlier.

Area forecast discussion, May 26, 9:30 AM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1030 AM EDT FRI MAY 26 2006

.UPDATE (THIS AFTERNOON)...
STILL LOOKING WELL ON TRACK FOR STRONG TO SEVERE CONVECTION THIS
AFTERNOON.  MODERATE TO STRONG INSTABILITY IN PLACE...3000 J/KG CAPE
AND -9 LI IF MODEL FORECAST SOUNDINGS ARE TO BE BELIEVED. UPPER TROF
AXIS EXTENDING SOUTH FROM THE GREAT LAKES WILL APPROACH THIS
AFTERNOON...PROVIDING RESPECTABLE DYNAMIC SUPPORT.

SPS ALREADY OUT TO HIGHLIGHT THE SVR WX RISK...AND WILL JUST BE
FRESHENED UP LATER THIS MORNING.  ZFP UPDATE WILL BE MAINLY TO CLEAN
UP THE WORDING AND REMOVE MENTION OF LATE MORNING PRECIP.  WITH KLTX
VWP ALSO SHOWING 25-30 KT AT 2000 FEET...WILL ALSO BEEF UP THE WIND
FORECAST.

&&

.AVIATION...
ANOTHER ROUND OF CONVECTION IN STORE FOR THE CWA...PROBABLY STARTING
AROUND 20Z OVER FLO...MOVING TO THE COASTAL TERMINALS AROUND 22-23Z.
MARINE LAYER MAY KEEP STRONGEST CONVECTION INLAND THROUGH 00Z. GOOD
LOW LEVEL JET WILL HAVE SOUTHWEST WINDS GUSTING TO 25+ KNOTS BY
EARLY AFTERNOON. MOST OF THE THUNDERSTORM ACTIVITY WILL BE OVER BY
02-03Z AS STRONGEST OMEGA PUSHES OFF THE COAST. PROBABLY SEE A MID
CLOUD CEILING BEHIND THE STORMS. MID LEVEL RHS DROP OFF
CONSIDERABLY BY MID DAY SATURDAY...WITH A WEST SOUTHWEST WIND AROUND
10 KTS.

&&

.MARINE...
SOUTH TO SOUTHWEST FETCH WILL CONTINUE ACROSS THE COASTAL WATERS
TODAY. SEAS ARE AROUND 5 FT AT FRYING PAN...4-5 FT AT THE CORMP/USMC
ONSLOW BAY BUOY AND AROUND 3 FT AT THE USC WAVE GAUGE AT SPRING MAID
PIER. ALTHOUGH WINDS/SEAS ARE BELOW SMALL CRAFT CRITERIA AT THE
MOMENT THE WAVE STEEPNESS IS STEEP GIVEN THE AFOREMENTIONED HEIGHTS
WITH DOMINANT PERIODS GENERALLY AROUND 6 SECONDS OR LESS. IN
ADDITION THE FLOW WILL STRENGTHEN AGAIN DURING THE DAY WHICH
SUPPORTS KEEPING THE SMALL CRAFT ADVISORY IN PLACE FOR ALL MARINE
ZONES.

&&

.SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
DYNAMICS...BOTH SFC AND ALOFT...ASSOCIATED WITH THE CLOSED LOW
CURRENTLY MOVING TO THE MID-ATLANTIC STATES...WILL BECOME THE MAIN
INFLUENCES ACROSS THE ILM CWA THE NEXT 24-36 HOURS. WITH TODAYS
INSOLATION AND MID TO UPPER 60S DEW POINTS...THE ATM WILL FURTHER
DESTABILIZE AND BECOME PRIMED AND READY WHEN DYNAMICS INDUCED BY THE
CLOSED LOW BEGIN INTERACTING. AS A RESULT...THE ILM CWA SHULD
OBSERVE STRONG TO POSSIBLY SEVERE CONVECTION LATER THIS AFTERNOON
AND DURING A GOOD PORTION OF THE OVERNIGHT. WILL REFLECT THE SEVERE
POTENTIAL WITHIN ISSUANCES OF THE HWO AND SPS.

THE UPPER CLOSED LOW OPENS UP TONIGHT AND SATURDAY...WITH PART OF IT
BEING SHEARED AND ABSORBED IN THE MAIN WESTERLIES AS AN OPEN
WAVE...AND THE SOUTHERN PORTION SLOWLY MIGRATING TO OFF THE CAROLINA
COASTS SATURDAY NIGHT AND INTO THE EXTENDED. ITS DURING THIS LATTER
TIME WHEN THE TRANSFORMATION TO A CUTOFF LOW UNDER A RATHER LARGE
AMPLITUDE RIDGE OCCURS. DURING THE DAY SATURDAY...THE SFC TROF/COLD
FRONT AND 5H TROF LINE REMAIN ACROSS THE AREA...AND LIKELY WILL BE
JUST ENUF INSTABILITY AND MOISTURE TO CONTINUE A LOW POP. DURING
SATURDAY NIGHT...THE SFC AND MID-LEVEL TROF ROTATE SOUTH AND EAST OF
THE AREA...ENDING THE THREAT FOR PCPN WITH A CLEARING TREND ENSUING.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
UPPER AND SFC RIDGE TO DOMINATE THE AREA WEATHER SUNDAY THROUGH
WEDNESDAY. ONLY FLY IN THE OINTMENT WILL BE THE CUTOFF LOW
MEANDERING OFF THE CAROLINA COASTS...AND WHETHER IT SHOULD THROW
BACK ANY CLOUDINESS AND/OR PCPN. MODELS ARE IN DECISIVE AS A GROUP
CONCERNING THE CLOUDINESS FROM THIS LOW....BUT THEY DO KEEP THE ILM
CWA PCPN-LESS. FOR NOW HAVE INCLUDED SLITELY MORE CLOUDS ALONG
COASTAL COUNTIES.

FOR THURSDAY...THE UPPER RIDGE SLOWLY BREAKS DOWN WITH WX FEATURES
FINALLY PUSHING INTO THE AREA FROM THE WEST. THIS WILL GIVE RISE TO
CONVECTION AND ASSOCIATED CLOUDINESS AND IS REFLECTED IN THE
OFFICIAL FCST.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ250-252-254-256.

&&

UPDATE...RAS
AVIATION...DL
MARINE...SRP
SHORT TERM/LONG TERM...HOEHLER
Hazardous weather outlook, May 26, 1:30 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT FRI MAY 26 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-271000-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW
HANOVER-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG
-GEORGETOWN
230 PM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORM ARE POSSIBLE THIS AFTERNOON. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM THIS EVENING.

THE SEVERE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL THE SIZE
OF PENNIES OR LARGER...AND DAMAGING WIND GUSTS IN EXCESS OF 60
MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND MUCH
OF TONIGHT.

AMZ250-252-254-256-271000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
230 PM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY CONDITIONS RE-DEVELOPING BY LATE THIS
AFTERNOON AND PERSISTING THROUGH MIDDAY SATURDAY.

IN ADDITION...SEVERE THUNDERSTORMS WILL LIKELY AFFECT THE COASTAL
WATERS THIS AFTERNOON AND EVENING.

THE SEVERE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL THE SIZE
OF PENNIES OR LARGER...AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

15

In the hours before

Local storm report, May 26, 2:11 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
311 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             LAMAR                   34.17N 80.07W
05/26/2006  E1.00 INCH       DARLINGTON         SC   BROADCAST MEDIA

&&

RAS
Local storm report, May 26, 2:14 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
314 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     FLORENCE                34.18N 79.78W
05/26/2006                   FLORENCE           SC   EMERGENCY MNGR

            TREE DOWN ON CAR...INJURIES UNKNOWN

0250 PM     TSTM WND DMG     FLORENCE                34.18N 79.78W
05/26/2006                   FLORENCE           SC   AMATEUR RADIO

            TREES DOWN ON CHURCH ST AND PINE IN FLORENCE. QUARTER
            SIZE HAIL ALSO REPORTED.

&&

PFAFF
Local storm report, May 26, 2:23 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
323 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     FLORENCE                34.18N 79.78W
05/26/2006  M56 MPH          FLORENCE           SC   ASOS

&&

ROSS
Local storm report, May 26, 2:24 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
324 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             QUINBY                  34.23N 79.73W
05/26/2006  E1.00 INCH       FLORENCE           SC   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL

&&

PFAFF
Local storm report, May 26, 2:36 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
336 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             3 S MARION              34.13N 79.40W
05/26/2006  E1.00 INCH       MARION             SC   TRAINED SPOTTER

&&

RAS
Local storm report, May 26, 2:42 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
342 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             5 W MARION              34.18N 79.49W
05/26/2006  E1.00 INCH       MARION             SC   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

PFAFF

The radar

The Wilmington radar (KLTX), 79 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
May 26, 2:47 PM EST
Where
Marion County, Mullins
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.200, -79.250

Nickel size hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2006Every state in 2006This day in weather historyWarnings in South Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510532.